Patient Stories

Bactrim reaction

Posted In: Nerve conditions Anonymous | August 25, 2015 | 02:15 AM

Started BACTRIM 2x a day for 30 days for a possible infection under the skin in my nose (2 years post-op for sinus surgery). 8 days in I developed a high fever (104.6) and swollen glands. On 3rd day went to urgent care and blood work was done and they said to keep taking the Bactrim. 3 days later they called to say my WBC and platelet counts were very low and to see my primary the next day. I stopped it on my own that day, 6 days into a high fever. Now a rash has developed with stinging in my arms legs and ears and I was delirious and couldn't function. Also a cough developed. My primary was convinced it was either LYME or MONO and did more tests. Meanwhile started me on Doxycycline to be safe. When the results came back the WBC and Platelets were still low but not as low as the first blood test 5 days earlier but everything else was negative. He told me to stop the Doxy and sent me to an Infectious Disease Dr. That took over a week to get in. I was now 19 days with a fever, cough, rashes, bad brain fog, stinging, swollen glands in my throat, neck and back of my head, and now I developed an infected salivary gland and a horrible welt like itchy pink rash all over my face. Over the next few weeks I had many blood tests, cultures, and saw a hematologist to rule out any blood cancer, and lymphoma, a cardiologist to rule out pericarditis, the ent for the salivary gland an allergist who thought it was either lupus or drug induced lupus. 6 weeks in I was put on z-Pack and ceftin because the cough turned into pneumonia and a methyl prednisone dose pack. Within 2 days my face cleard the cough got better and I felt like superman.. Until the last dose of steroids where I crashed and couldn't get out of bed again. Adventually I was sent to a rheumatologist about 9 weeks in (face rash was back and now my joints ached bad.) He said this does seem like a systemic reaction from the Bactrim causing an auto immune response. He started me on 20mg of prednisone. Almost immediately the face rash cleared and my joints got about 60% better.. BUT, I had the energy of a race horse and couldn't sleep at all. Also now my hand and feet are bright red, burning hot and modeled. I can't even beat to wear flip flops, and my hands feel bruised under the skin and if I touch something cold it's excruciating. Also my anxiety and panic attacks increased. Come to find out my BP is now through the roof... (160/90- 145/105- 136/98) ... So we just decreased the prednisone to 15mg a day and I crashed again. Haven't gotten off the couch in days, heart races joint pain is returning, brain fog is bad, no memory (I have all this written down) my temp is back but low 99.5-100 and my hands and feet are BURNING!!! It's now been 13 weeks since this started and 12 weeks since stopping the Bactrim that I took for a total of 14 days. I haven't worked since June 1 as I am a hairdresser and couldn't make it through a day if I tried even worse I can't imagine wearing shoes.. Has anyone ever had anything like this happen to them? Do you have any advise for me?? Please if you can help me, I am desperate!!! Although the Drs are taking me seriously I'm not getting any better and it's frustrating! I am going for a brain MRI this week as the brain fog and lack of memory/attention span have scared me enough to go to a neurologist as well but he thinks it's going to be negative.. Again any advise would be greatly appreciated!

Do you have a Personal Story you'd like to share?